Minnesota, 2021

High Wind in Minnesota, April 19, 2021

April 19, 2021 · NWS DLH · 2 events in 1 county or zone

A trough of low pressure moving through the Minnesota Arrowhead, a tight pressure gradient and downsloping winds along the terrain ridge of the North Shore of Lake Superior led to some very gusty winds for a period the morning of the 19th. The Grand Marais Harbor gusted to 58 mph while a personal weather station located in a creek valley on the terrain slope recorded a gust to 72 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A trough of low pressure moving through the Minnesota Arrowhead, a tight pressure gradient and downsloping winds along the terrain ridge of the North Shore of Lake Superior led to some very gusty winds for a period the morning of the 19th. The Grand Marais Harbor gusted to 58 mph while a personal weather station located in a creek valley on the terrain slope recorded a gust to 72 mph. Despite the strong winds, no damage reports were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 19, 5:50 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Apr 19, 5:50 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
650 AM CDT Mon Apr 19 2021

.UPDATE...
Issued at 648 AM CDT Mon Apr 19 2021

Extended the Winter Weather Advisory for southern Cook County. A
gravity wave has set up over the area and is producing a prolonged
period of snowfall. Morning commuters should use extra caution
especially along Highway 61 where reports have come in saying it
is partially covered.

&&

.DISCUSSION...(Today through Sunday)
Issued at 423 AM CDT Mon Apr 19 2021

Summary: Much cooler temperatures expected today in the wake of the
cold front that went through yesterday. Look for highs in the lower
40s. Snow showers will remain possible across the region today due
to wrap around moisture from the exiting low. Lake effect snow
showers will also continue across portions of the South Shore. A
gravity wave observed on satellite this morning was also producing
some prolonged snowfall along the shoreline in Cook County. Highway
61 is partially covered, commuters use extra caution when traveling
this morning. Flurries/sprinkles remain possible into Tuesday before
a surface high pressure moves in for the middle of the week.
Temperatures will rebound into the upper 50s before another weather
system move in Friday.

The cold front that moved through yesterday and brought a batch of
rainfall then eventually some snow to the Northland has progressed
very quickly to the east. In its wake we have a strong pressure
gradient over the region. This gradient is producing enhanced
northwesterly winds across the region and will be tapering our high
temperatures. Today and tomorrow our highs will hover around the mid
40s. The wintry precipitation is not quite over for the region
despite the cold front being well off to the east. Wrap around
moisture on the backside of the low is still producing some snow
showers across the Arrowhead this morning with other locations over
north central MN reporting flurries. The cold rush of air from the
northwest has the 850mb temperatures around -8C streaming across the
Lake Superior. These conditions are favorable for increased low
level lapse rates and lake effect snow showers from Bayfield to Iron
County. Most of the snowfall will be relegated to the higher terrain
of Iron county, but any commuters should use caution when driving
this morning.

This afternoon we still have some increased chances for
precipitation as a shortwave launches in from the northwest racing
to catch up to the exiting low. Combine this with cyclonic flow
aloft and the remnant moisture could produce some isolated
locations of wintry mix. There will be a moderate amount of dry air
in the lower levels that this precipitation will have to fall
through so accumulations are expected to be very light if any at
all. Additionally, Tuesday has similar ingredients and could
produce the same results. However, there is a lot of model
divergence on Tuesday's overall dry air in the lower levels which
will be the biggest limiting factor of any precipitation reaching
the ground.

High pressure begins to move in from the west by the middle of the
week and temperatures rebound back into the upper 50s by Thursday.
Another cold front moves through Friday with rain chances going into
Saturday. The 00Z suite of model guidance are keeping temperatures
slightly more moderate than what we observed with this current
passing front with highs only dipping into the mid 40s and lower
50s for the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 625 AM CDT Mon Apr 19 2021

A strong surface pressure gradient remains for the Northland today
promoting gusty winds out of the northwest with speed up to 25 knots
at time. An expansive MVFR cloud deck will linger through most of
today with scattered flurries and snow showers. Little to no
accumulation is expected at the terminals. As we head into the
evening hours clouds are expected to thin and lift with all
terminals returning to VFR conditions overnight.

&&

.MARINE...
Issued at 357 AM CDT Mon Apr 19 2021

A strong pressure gradient remains over the region in the wake of
the exiting low pressure system. Gusty winds out of the northwest
will continue through the afternoon hours. Gales remain a threat
from Grand Marias to Grand Portage through 10am this morning. Small
Craft Advisories will remain in effect through most of today due to
both winds and waves being hazardous to the vessels. Winds will turn
to the north tonight and taper off to 10-15 knots. Winds will
further decrease as the week progresses as a surface high pressure
builds in from the west.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  39  24  39  23 /  20   0  20   0
INL  38  21  38  18 /  10   0  10   0
BRD  40  24  41  23 /  10   0  20  10
HYR  40  21  42  20 /  30   0  20  10
ASX  41  25  40  23 /  20   0  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory until 10 AM CDT this morning for MNZ021.

LS...Small Craft Advisory until 1 PM CDT this afternoon for LSZ121-
     146>148-150.

     Small Craft Advisory until 10 AM CDT this morning for LSZ143>145.

     Small Craft Advisory until 7 PM CDT this evening for LSZ141-142.

     Small Craft Advisory from 10 AM this morning to 7 PM CDT this
     evening for LSZ140.

     Gale Warning until 10 AM CDT this morning for LSZ140.

&&

UPDATE...Britt
DISCUSSION...Britt
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Apr 19, 4:02 AM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
502 AM CDT Mon Apr 19 2021

WIZ003-004-201015-
Ashland-Iron-
502 AM CDT Mon Apr 19 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Today and Tonight

Light lake-effect snow showers will remain possible today. Most
areas will see snowfall remain under an inch, but areas along the
Penokee Range from eastern Ashland County into northern Iron
County may see up to 2 inches in spots, which may lead to slick
roads this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

MNZ010>012-018>021-025-026-033>038-WIZ001-002-006>009-201015-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Burnett-Washburn-Sawyer-Price-
502 AM CDT Mon Apr 19 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Light snow showers and flurries will be possible today, mainly
across the Minnesota Arrowhead and along the Bayfield Peninsula.
Any accumulations are expected to remain under an inch. A Winter
Weather Advisory remains in effect for portions of the Arrowhead
this morning with slick roads being possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-201015-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
502 AM CDT Mon Apr 19 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Strong winds behind a cold front will continue to gust to 30 to
35 knots this morning before weakening as the day progresses. A
Gale Warning remains in effect northeast of Grand Marais while
Small Craft Advisories remain in effect as well. Please see the
latest Marine Weather Message for details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Apr 19, 7:39 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
839 AM CDT MON APR 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             4 W GRAND MARAIS        47.75N 90.44W
04/19/2021  M2.0 INCH        COOK               MN   COCORAHS

            COCORAHS STATION MN-CK-6 GRAND MARAIS 4.4 W.

0800 AM     SNOW             5 NE HACKENSACK         46.98N 94.43W
04/19/2021  M1.5 INCH        CASS               MN   COCORAHS

            COCORAHS STATION MN-CS-36 HACKENSACK 5.4 NE.

0600 AM     SNOW             2 N MOQUAH              46.60N 91.08W
04/19/2021  M1.0 INCH        BAYFIELD           WI   COCORAHS

            COCORAHS STATION WI-BY-14 ASHLAND 9.8 W.

0730 AM     SNOW             1 N WASHBURN            46.69N 90.90W
04/19/2021  M1.0 INCH        BAYFIELD           WI   COCORAHS

            COCORAHS STATION WI-BY-32 WASHBURN 0.8 N.

0600 AM     SNOW             COOK                    47.85N 92.69W
04/19/2021  M1.0 INCH        ST. LOUIS          MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION COKM5 COOK 8NE.

&&
Local storm report, Apr 19, 7:43 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
843 AM CDT MON APR 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     SNOW             5 W WASHBURN            46.67N 91.00W
04/19/2021  M3.1 INCH        BAYFIELD           WI   PUBLIC

            STORM TOTAL THUS FAR.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Cook

When
April 19, 9:04 AM CST
Where
Southern Cook forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

High Wind, Southern Cook

When
April 19, 9:39 AM CST
Where
Southern Cook forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945725, 945726.